Idaho, 2010

Damaging Wind in Idaho, June 30, 2010

June 30, 2010 · NWS PIH · 1 event in 1 county or zone

Thunderstorm winds of 59 mph mesausred in Hamer.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Thunderstorm winds of 59 mph mesausred in Hamer.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jun 30, 1:07 PM MST, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 30, 1:07 PM MST, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
207 PM MDT WED JUN 30 2010

.SHORT TERM...SITTING ON THE EDGE WITH THE FORECAST FOR THIS
EVENING. THE 12Z NAM BRINGS A 700MB TROUGH INTO THIS AREA WITH A
SURFACE LOW PRESSURE WAVE DEVELOPING IN NORTHEAST NEVADA AND
TRACKING TOWARDS IDAHO FALLS AND DRIGGS. BEST CHANCE FOR
PRECIPITATION SHOULD BE 00-06Z. ISOLATED LIGHTNING STRIKES ALREADY
THIS AFTERNOON NEAR CHALLIS AND AFTERNOON CLOUDS DEVELOPING TO THE
SOUTHWEST. THE BIG QUESTION IS WAS THE DRY AIR MOVING IN FROM THE
GREAT BASIN TOO DRY? SURFACE ANALYSIS SHOWS SOME EVIDENCE OF A
SURFACE WAVE DEVELOPING NEAR WENDOVER. SATELLITE DERIVED LIS FROM
BURLEY TO ISLAND PARK ARE DEFINITELY DESTABILIZING AND THE SURFACE
HEATING UP WITH LACK OF CLOUD COVER. THE RUC SEEMS TO HAVE TRENDED A
LITTLE BIT DRIER BUT STILL DEVELOPS CONVECTION IN THE SNAKE PLAIN
THIS EVENING. WILL KNOW IN A FEW HOURS. MESO SCALE DISCUSSION JUST
ISSUED FROM SPC SUPPORTS CONTINUED VIGILANCE THE NEXT FEW HOURS. THE
12Z NAM SUPPORTED STRONG DOWN DRAFT WINDS NEAR SEVERE 50-60 MPH
RANGE.

THE NAM STILL FAVORS CONVECTION IN THE SNAKE PLAIN EVEN THURSDAY
MORNING AND AFTERNOON. NO SIGNIFICANT CHANGE TO THE FORECAST HERE.
THE GFS IS AMPLIFYING THE TROUGH MOVING INLAND FRIDAY NIGHT AND
SATURDAY WITH GUIDANCE SUPPORTING HIGH TEMPERATURES IN THE LOWER
70S FOR THE SNAKE PLAIN...ALMOST 15 DEGREES BELOW NORMAL. THE GFS
IS A LITTLE MORE AMPLIFIED THAN THE OTHER MODELS AND COULD BE AN
OUTLIER. OTHERWISE...A MORE ZONAL AND DRIER PATTERN SUNDAY AND
MONDAY MAYBE AND ISOLATED AFTERNOON SHOWER IN THE CENTRAL
MOUNTAINS. RS

&&

.AVIATION...VFR CONDITIONS WILL RULE THROUGH THE NEXT 24 HOURS.
ISOLATED THUNDERSTORMS THIS AFTERNOON WILL BECOME SCATTERED ACROSS
THE THE AREA THIS EVENING.  NUMEROUS THUNDERSTORMS ARE POSSIBLE IN
THE CENTRAL MOUNTAINS...INCLUDING THE KSUN AREA. SOME STORMS MAY BE
STRONG TO SEVERE AND WILL CONTAIN WIND GUSTS TO 60 MPH IN ADDITION
TO FREQUENT LIGHTNING.  ACTIVITY WEAKENS AND DIMINISHES AFTER
MIDNIGHT. ISOLATED MOUNTAIN THUNDERSTORMS ARE POSSIBLE FOR THURSDAY
AFTERNOON.

&&

.FIRE WEATHER...ISOLATED THUNDERSTORMS ARE EXPECTED TO BECOME
SCATTERED THROUGH THIS EVENING ACROSS THE FORECAST AREA WITH
NUMEROUS THUNDERSTORMS DEVELOPING IN THE CENTRAL MOUNTAINS.  SOME OF
THESE STORMS MAY CONTAIN VERY STRONG GUSTS AND FREQUENT LIGHTNING.
ACTIVITY WEAKENS AND DIMINISHES AFTER MIDNIGHT. A TROUGH MOVES
THROUGH THE AREA THURSDAY INTO THE WEEKEND AND WILL BRING COOLER
TEMPERATURES AND ISOLATED AFTERNOON AND EVENING MOUNTAIN
THUNDERSTORMS.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 30, 4:39 AM MST, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
539 AM MDT WED JUN 30 2010

IDZ017>025-031-032-011145-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
539 AM MDT WED JUN 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP DURING THE AFTERNOON AND PERSIST INTO THE EVENING MAINLY
OVER THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS. EXPECT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS OVER THE SNAKE
RIVER PLAIN AND CARIBOU HIGHLANDS. SOME THUNDERSTORMS WILL LIKELY
PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE ONCE AGAIN POSSIBLE FOR
THURSDAY AND FRIDAY. SOME THUNDERSTORMS COULD PRODUCE GUSTY
WINDS. EXPECT DRIER CONDITIONS WITH COOLER THAN NORMAL TEMPERATURES
OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Jun 30, 3:33 PM MST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
433 PM MDT WED JUN 30 2010

IDZ025-302330-
BEAR LAKE ID-FRANKLIN ID-
433 PM MDT WED JUN 30 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN FRANKLIN COUNTY IN SOUTHEAST IDAHO
  BEAR LAKE COUNTY IN SOUTHEAST IDAHO

UNTIL 530 PM MDT

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTHEAST OF TRENTON..MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM ALONG WITH
FREQUENT LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   ST. CHARLES...

LAT...LON 4199 11115 4200 11171 4245 11131 4226 11104
      4205 11104
TIME...MOT...LOC 2233Z 222DEG 31KT 4183 11170

HUSTON
Special weather statement, Jun 30, 4:12 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
512 PM MDT WED JUN 30 2010

IDZ017-020-021-010015-
JEFFERSON ID-BUTTE ID-BLAINE ID-BONNEVILLE ID-BINGHAM ID-POWER ID-
512 PM MDT WED JUN 30 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME EAST CENTRAL BLAINE COUNTY IN CENTRAL IDAHO
  SOUTHEASTERN BUTTE COUNTY IN EAST CENTRAL IDAHO
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO
  WESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 615 PM MDT

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF ABERDEEN..MOVING NORTH AT 35
MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM AS IT MOVES
ACROSS INL THROUGH 615 PM MDT.

LOCATIONS IMPACTED INCLUDE...
   TABER...
   ATOMIC CITY...
   SOUTHEAST INL...

LAT...LON 4295 11282 4305 11317 4373 11301 4377 11295
      4359 11225
TIME...MOT...LOC 2308Z 202DEG 30KT 4309 11295

HUSTON
Special weather statement, Jun 30, 5:04 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO
604 PM MDT WED JUN 30 2010

IDZ020-010100-
JEFFERSON ID-BUTTE ID-BONNEVILLE ID-BINGHAM ID-MADISON ID-
604 PM MDT WED JUN 30 2010

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL BUTTE COUNTY IN EAST CENTRAL IDAHO
  EXTREME WEST CENTRAL MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  JEFFERSON COUNTY IN SOUTHEAST IDAHO

UNTIL 700 PM MDT

AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF TABER..MOVING NORTHEAST AT
30 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM AS IT LIFTS
THROUGH INL AND THROUGH THE MUD LAKE AREA WITHIN THE HOUR.

LOCATIONS IMPACTED INCLUDE...
   SOUTHEAST INL...
   TERRETON...MUD LAKE...MONTEVIEW

LAT...LON 4403 11266 4380 11194 4328 11261 4338 11285
TIME...MOT...LOC 0002Z 211DEG 25KT 4341 11268

HUSTON

The radar

The Pocatello radar (KSFX), 99 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
June 30, 5:55 PM MST to 6:05 PM MST
Where
Jefferson County, Hamer
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
43.920, -112.200

Thunderstorm winds of 59 mph mesausred in Hamer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238791.